Montana, 2007

Hail in Montana, July 17, 2007

July 17, 2007 · NWS TFX · 1 event in 1 county or zone

Thunderstorms, some of which became severe, developed over Southwest Montana during the late evening hours of the 17th. Nickel sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms, some of which became severe, developed over Southwest Montana during the late evening hours of the 17th. Nickel sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 17, 8:13 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 17, 8:13 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MDT TUE JUL 17 2007

.UPDATE...

REST OF TONIGHT...THE ZONES HAVE REMAINED RELATIVELY FREE FROM
WEATHER TONIGHT WITH MOST OF THE ACTION EITHER TO THE WEST OR
EAST. THE SOUTHWEST FLOW ALOFT IS STILL RATHER UNSETTLED AND
THUNDERSTORM ACTIVITY WILL CONTINUE ON INTO LATE EVENING. WILL
RAISE POPS OVER THE EASTERN ZONES...ESPECIALLY NEAR JUDITH BASIN
AND FERGUS COUNTIES...AND ALSO OVER THE NORTHERN ROCKIES. MAIN
WORRY FROM THUNDERSTORMS REMAINS LIGHTNING AND GUSTY WINDS.
ZELZER

&&

.PREV DISCUSSION... (ISSUED 636 PM MDT TUE JUL 17 2007)

DISCUSSION...
TONIGHT THROUGH THURSDAY...MOIST SOUTHWEST FLOW ALOFT TO MOVE OVER
THE SOUTHWEST LATE THIS AFTERNOON AND SPREAD NORTHEAST THROUGH THE
EVENING AND OVERNIGHT. SHORT WAVE DISTURBANCE TO MOVE THROUGH THE
SOUTHWEST ZONES TONIGHT FOR THUNDERSTORMS. GUSTY WINDS AND POSSIBLE
HAIL CAN BE EXPECTED WITH A FEW OF THESE STORMS. THIS LOOKS LIKE THE
BEST CHANCE OF MOISTURE THIS WEEK. UPPER LEVEL RIDGE BUILDS BACK
OVER THE AREA WEDNESDAY AND SHIFTS EAST ON THURSDAY FOR HOT
TEMPERATURES TO RETURN TO THE AREA. A SURFACE LOW WILL SET UP ALONG
CENTRAL MONTANA THURSDAY AND THURSDAY AFTERNOON FOR A TIGHTENING OF
SURFACE GRADIENT AND AN INCREASE IN SURFACE WINDS. ISOLATED
THUNDERSTORMS WILL BE A CONCERN OVER THE SOUTHWEST THURSDAY
AFTERNOON. CAMP

THURSDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL BE THE DOMINANT WEATHER FEATURE OVER THE FORECAST AREA
DURING THIS TIME. A WRAPPED UP STORM SYSTEM OFF THE COAST OF
WASHINGTON IS ANTICIPATED TO EJECT NORTHWARD DURING THURSDAY
EVENING...WITH THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT AHEAD OF
THE SURFACE FRONT...PARTICULARLY OVER THE CONTINENTAL DIVIDE REGION.
FOLLOWING PASSAGE OF THE COLD FRONT THURSDAY NIGHT...AFTERNOON
TEMPERATURES WILL BE SOMEWHAT COOLER DURING FRIDAY. THE UPPER LEVEL
FLOW WILL SHIFT TO SOUTHWESTERLY FRIDAY AFTERNOON...AND REMAIN
SOUTHWESTERLY THROUGH THE REMAINDER OF THE FORECAST PERIOD. THE
UPPER LEVEL RIDGE AXIS IS EXPECTED TO CREEP SLOWLY WESTWARD AND OVER
THE FORECAST AREA DURING THE REMAINDER OF THIS FORECAST
PERIOD...WITH EXCEPTIONALLY WARM AFTERNOON TEMPERATURES RETURNING
FOR SATURDAY AND SUNDAY. UPPER LEVEL FLOW DURING THE LATTER HALF OF
THIS PERIOD APPEARS TO HAVE FAIRLY DRY ORIGINS. ZUMPFE

MONDAY THROUGH TUESDAY...UPPER LEVEL RIDGE WILL LIKELY HANG ON
THROUGH THIS PERIOD. WILL KEEP TEMPERATURES NEAR RECORD LEVELS.
STILL UNCERTAIN IF THUNDERSTORMS WILL DEVELOP DURING THIS
PERIOD...THUS WILL KEEP LOW POPS IN THE FORECAST. MEIER

&&

.AVIATION...
UPDATED 0031Z.
A MOST SOUTHERLY FLOW ASSOCIATED WITH AN UPPER LEVEL RIDGE WILL
BRING CLOUDS AND THUNDERSTORMS TO THE REGION UNTIL 06Z.
THUNDERSTORMS FORMING OVER SOUTHWEST MONTANA WILL SLOWLY SPREAD
NORTH AND EAST THIS EVENING. EXCEPT FOR MVFR CONDITIONS WITH THE
STRONGER THUNDERSTORMS VFR CONDITIONS WILL PREVAIL. MID AND HIGH
CLOUDS WILL LINGER OVER NORTH CENTRAL MONTANA THROUGH WEDNESDAY
MORNING. BRITTON

&&

.FIRE WEATHER...
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE THROUGH THE
EVENING. MOST OF THESE STORMS WILL BE WET. STRONG GUSTY WINDS ARE
POSSIBLE. MAIN CONCERN CONTINUES TO BE HOT TEMPERATURES...LOW
RELATIVE HUMIDITIES...AND STRONG SURFACE WINDS ON THURSDAY.
ISOLATED THUNDERSTORMS ARE FORECAST MAINLY OVER THE SOUTHWEST
PORTION OF THE AREA. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR A
PORTION OF THE AREA FOR THURSDAY AFTERNOON AND EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  99  66 102 /  30  10  10  10
CTB  61  96  62 101 /  30  10  10  10
HLN  62 100  66 102 /  40  10  10  10
BZN  60 101  62 103 /  40  10  10  10
WEY  52  89  51  91 /  40  10  10  10
DLN  59  94  60  97 /  40  10  10  10
HVR  64  99  67 103 /  20  10  10  10
LWT  60  93  63  98 /  40  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MTZ114-117-118.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 17, 4:13 AM MST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 AM MDT TUE JUL 17 2007

MTZ008>015-044>055-181200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
513 AM MDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGHOUT THE DAY
TODAY. A FEW THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS AND
SMALL HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PERIOD OF HOT TEMPERATURES IS EXPECTED OVER THE
ENTIRE REGION FROM WEDNESDAY THROUGH SUNDAY...WITH RECORD BREAKING
TEMPERATURES POSSIBLE THROUGHOUT THIS PERIOD. THESE HOT
TEMPERATURES WILL ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS TO
DEVELOP. THE ENTIRE REGION IS BEING MONITORED CLOSELY FOR POSSIBLE
FIRE WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 223 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaverhead

When
July 17, 8:30 PM MST
Where
Beaverhead County, 3 mi N of Dillon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.263, -112.650

A severe thunderstorm dropped .88 inch diameter hail at Dillon 3N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47305.